← Back

Cardiac Glycosides

Google+PinterestShare

Poisonous to: Cats, Dogs

Level of toxicity: Generally moderate to severe, life-threatening

Common signs to watch for:

  • Drooling
  • Nausea
  • Vomiting
  • Abnormal heart rate
  • Cardiac arrhythmias
  • Weakness
  • Collapse
  • Dilated pupils
  • Tremors
  • Seizures
  • Death

Cardiac glycosides are found as both natural flower/plant sources and as medications used in both human and veterinary medicine (e.g., digoxin, digitalis). Cardiac glycoside containing-plants have natural toxins specifically called cardenolides or bufadienolides. These poisons are called cardiac glycoside toxins, and they interfere directly with electrolyte balance within the heart muscle. The following plants are known to contain glycosides (please see specific plant for more information):

The level of poisoning – when either the plant form or medication form are ingested – varies with the particular plant, part of the plant, or milligram strength of the medication consumed. Clinical signs of cardiac glycoside poisoning include cardiovascular signs (e.g., abnormal heart rhythm and rate), electrolyte abnormalities (e.g., a life-threatening high potassium level), gastrointestinal signs (e.g., nausea, drooling, vomiting, etc.), or central nervous system signs (e.g., dilated pupils, tremors, seizures). In severe cases, an expensive antidote, digoxin-specific Fab fragments, can be used for severe, life-threatening cases.

Poison type: Plants

Alternate names: digoxin, kalanchoe, lily of the valley, Convallaria, oleander, Nerium, foxglove, digitalis, Star of Bethlehem, Ornithogalum, dogbane, Apocynum, desert rose, Adenium